Ornstein-Uhlenbeck Pinball and the Poincaré Inequality in a Punctured Domain

  • Emmnuel Boissard
  • Patrick CattiauxEmail author
  • Arnaud Guillin
  • Laurent Miclo
Part of the Lecture Notes in Mathematics book series (LNM, volume 2215)


In this paper we study the Poincaré constant for the Gaussian measure restricted to \(D={\mathbb R}^d - \mathbb {B}\) where \(\mathbb {B}\) is the disjoint union of bounded open sets. We will mainly look at the case where the obstacles are Euclidean balls B(xi, ri) with radii ri, or hypercubes with vertices of length 2ri, and d ≥ 2. This will explain the asymptotic behavior of a d-dimensional Ornstein-Uhlenbeck process in the presence of obstacles with elastic normal reflections (the Ornstein-Uhlenbeck pinball).


Poincaré inequalities Lyapunov functions Hitting times Obstacles 

MSC 2010

26D10 39B62 47D07 60G10 60J60 



We want to heartily thank an anonymous referee for an amazing and so accurate work on the paper, correcting many typos, minor and not so minor mistakes. It is a real pleasure nowadays to receive such a report.


  1. 1.
    M. Abramowitz, I.A. Stegun (eds.), Handbook of Mathematical Functions with Formulas, Graphs, and Mathematical Tables. Dover Books on Intermediate and Advanced Mathematics (Dover Publications Inc., New York, 1972)Google Scholar
  2. 2.
    S.B. Alexander, I.D. Berg, R.L. Bishop, The Riemannian obstacle problem. Illinois J. Math. 31, 167–184 (1987)MathSciNetzbMATHGoogle Scholar
  3. 3.
    C. Ané, S. Blachère, D. Chafaï, P. Fougères, I. Gentil, F. Malrieu, C. Roberto, G. Scheffer, Sur les inégalités de Sobolev logarithmiques. Panoramas et Synthèses, vol. 10 (Société Mathématique de France, Paris, 2000)Google Scholar
  4. 4.
    A. Athreya, T. Kolba, J.C. Mattingly, Propagating Lyapunov functions to prove noise–induced stabilization. Electron. J. Probab. 17, 1–38 (2012)MathSciNetzbMATHGoogle Scholar
  5. 5.
    D. Bakry, F. Barthe, P. Cattiaux, A. Guillin, A simple proof of the Poincaré inequality for a large class of probability measures. Electron. J. Probab. 13, 60–66 (2008)CrossRefGoogle Scholar
  6. 6.
    D. Bakry, P. Cattiaux, A. Guillin, Rate of convergence for ergodic continuous Markov processes: Lyapunov versus Poincaré. J. Funct. Anal. 254, 727–759 (2008)MathSciNetCrossRefGoogle Scholar
  7. 7.
    J. Birrell, D.P. Herzog, J. Wehr, Transition from ergodic to explosive behavior in a family of stochastic differential equations. Stoch. Process. Appl. 122(5), 1519–1539 (2012)MathSciNetCrossRefGoogle Scholar
  8. 8.
    S.G. Bobkov, Spectral gap and concentration for some spherically symmetric probability measures, in Geometric Aspects of Functional Analysis, Israel Seminar 2000–2001. Lecture Notes in Mathematics, vol. 1807 (Springer, Berlin, 2003), pp. 37–43Google Scholar
  9. 9.
    P. Cattiaux, Hypoellipticité et hypoellipticité partielle pour les diffusions avec une condition frontière. Ann. Inst. Henri Poincaré. Prob. Stat. 22, 67–112 (1986)MathSciNetzbMATHGoogle Scholar
  10. 10.
    P. Cattiaux, Régularité au bord pour les densités et les densités conditionnelles d’une diffusion réfléchie hypoelliptique. Stochast. Stoch. Rep. 20, 309–340 (1987)CrossRefGoogle Scholar
  11. 11.
    P. Cattiaux, Calcul stochastique et opérateurs dégénérés du second ordre: II Problème de Dirichlet. Bull. Sci. Math. 115, 81–122 (1991)MathSciNetzbMATHGoogle Scholar
  12. 12.
    P. Cattiaux, A. Guillin, Deviation bounds for additive functionals of Markov processes. ESAIM Probab. Stat. 12, 12–29 (2008)MathSciNetCrossRefGoogle Scholar
  13. 13.
    P. Cattiaux, A. Guillin, F.Y. Wang, L. Wu, Lyapunov conditions for super Poincaré inequalities. J. Funct. Anal. 256(6), 1821–1841 (2009)MathSciNetCrossRefGoogle Scholar
  14. 14.
    P. Cattiaux, A. Guillin, P.A. Zitt, Poincaré inequalities and hitting times. Ann. Inst. Henri Poincaré. Prob. Stat. 49(1), 95–118 (2013)CrossRefGoogle Scholar
  15. 15.
    P. Cattiaux, M. Fradon, A. Kulik, S. Roelly, Long time behavior of stochastic hard balls systems. Bernoulli 22(2), 681–710 (2016)MathSciNetCrossRefGoogle Scholar
  16. 16.
    P. Diaconis, G. Lebeau, L. Michel, Geometric analysis for the Metropolis algorithm on Lipschitz domains. Invent. Math. 185(2), 239–281 (2011)MathSciNetCrossRefGoogle Scholar
  17. 17.
    R. Douc, G. Fort, E. Moulines, P. Soulier, Practical drift conditions for subgeometric rates of convergence. Ann. Appl. Probab. 14(3), 1353–1377 (2004)MathSciNetCrossRefGoogle Scholar
  18. 18.
    N. Down, S.P. Meyn, R.L. Tweedie, Exponential and uniform ergodicity of Markov processes. Ann. Prob. 23(4), 1671–1691 (1995)MathSciNetCrossRefGoogle Scholar
  19. 19.
    M. Fukushima, Y. Oshima, M. Takeda, Dirichlet Forms and Symmetric Markov Processes. Studies in Mathematics (De Gruyter, Berlin, 1994)Google Scholar
  20. 20.
    L. Gatteschi, New inequalities for the zeros of confluent hypergeometric functions, in Asymptotic and Computational Analysis (Winnipeg, MB, 1989). Lecture Notes in Pure and Applied Mathematics, vol. 124 (Dekker, New York, 1990), pp. 175–192Google Scholar
  21. 21.
    A. Göing-Jaeschke, M. Yor, A survey and some generalizations of Bessel processes. Bernoulli 9(2), 313–349 (2003)MathSciNetCrossRefGoogle Scholar
  22. 22.
    P. Graczyk, T. Jakubowski, Exit times and Poisson kernels of the Ornstein-Uhlenbeck diffusion. Stoch. Models 24(2), 314–337 (2008)MathSciNetCrossRefGoogle Scholar
  23. 23.
    T. Hargé, Diffraction pour l’équation de la chaleur. Duke Math. J. 73(3), 713–744 (1994)MathSciNetCrossRefGoogle Scholar
  24. 24.
    N. Ikeda, S. Watanabe, Stochastic Differential Equations and Diffusion Processes (North Holland, Amsterdam, 1981)zbMATHGoogle Scholar
  25. 25.
    A.M. Kulik, T.D. Tymoshkevych, Lift zonoid order and functional inequalities. Teor. Imovir. Mat. Stat. 89, 75–90 (2013). Reprinted in Theory Probab. Math. Stat. 89, 83–99 (2014)Google Scholar
  26. 26.
    E.H. Lieb, R. Seiringer, J. Yngvason, Poincaré inequalities in punctured domains. Ann. Math. 158, 1067–1080 (2003)MathSciNetCrossRefGoogle Scholar
  27. 27.
    D. Revuz, M. Yor, Continuous Martingales and Brownian Motion (Springer, Berlin, 1991)CrossRefGoogle Scholar
  28. 28.
    L.J. Slater, The real zeros of the confluent hypergeometric function. Proc. Camb. Philos. Soc. 52, 626–635 (1956)MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer International Publishing AG, part of Springer Nature 2018

Authors and Affiliations

  • Emmnuel Boissard
    • 1
  • Patrick Cattiaux
    • 1
    Email author
  • Arnaud Guillin
    • 2
  • Laurent Miclo
    • 1
  1. 1.Institut de Mathématiques de Toulouse, CNRS UMR 5219Université Paul SabatierToulouse CedexFrance
  2. 2.Laboratoire de Mathématiques, CNRS UMR 6620Université Blaise PascalAubièreFrance

Personalised recommendations